For Poisoning Questions or Emergencies, Call the Poison Experts at 1-800-222-1222
(The Daily Nonpareil/ Jon Leu)
U-4770 chemical diagram
The Iowa Department of Public Health, Department of Public Safety, Poison Control Center and Office of Drug Control policy are warning Iowans of an emerging new synthetic drug threat believed to have contributed to recent accidental drug overdose deaths in other states such as Kansas, as well as Iowa’s first report of a related overdose this week, in which the person survived.
The newest drug, known as “U-47700,” is a synthetic opioid. Several times more potent than morphine, with no known or accepted medical use, U-47700 is one of a growing number of new synthetic opioids appearing across the country.
Many of the new drugs are analogs of the powerful painkiller fentanyl, also being reported in Iowa. Exposures to U-47700 can cause sedation, respiratory depression and respiratory arrest that can be lethal.
The four health and safety agencies issued the following joint statement:
“U-47700 is a new strain of synthetic drugs that can cause sedation, respiratory depression and respiratory arrest that can lead to death for those exposed to it. Immediate medical attention is required for Iowans abusing this or other new synthetic opioids. Parents and caregivers are encouraged to talk with children about the dangers of all drugs, including new or mysterious substances. Finally, Iowans are urged to report suspicious activity to local law enforcement.”
Synthetic opioids are a newer class of synthetic drugs reportedly being smuggled into the U.S. and sold primarily via the Internet. As with previous synthetic drug types, U-47700, fentanyl compounds and similar products may be sold in various forms for injection, snorting or oral use, and because of the speed with which new compounds are developed and distributed, these new products are not yet regulated.
The Iowa Poison Control Center advises hospital and emergency medical service personnel to treat a U-47700 overdose the same as that of any other opioid overdose (maintain airway and ventilation, consider naloxone, etc.). All Iowans with questions about synthetic opioids can contact the Iowa Poison Control Center at 800-222-1222 or http://www.iowapoison.org.
The DEA law enforcement and public safety warning video can be viewed at http://go.usa.gov/chBWW. Additional information about fentanyl analogs is available at http://pub.lucidpress.com/NDEWSFentanyl.
The rise of synthetic opioids comes as the Rozga family of Indianola appeared this week before the U.S. Senate Judiciary Committee, chaired by Iowa Senator Charles Grassley, to discuss the perils of synthetic drugs.
The Rozga’s 18-year old son David died of a synthetic cannabinoid induced suicide six years ago.
– Senior Reporter Jon Leu can be reached at (712) 325-5728 or by email at email@example.com